Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Taking Femilon. Do I need to use any other form of contraception? What should I do if I want to delay my period?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3266 Questions
I am 41 years old. I have started taking the Contraceptive Pill Femilon (combination pill which i used to take before without any issues) as we do not want to use condoms. I have started taking this from Feb 27th this year (first day of my period as this is how i sed to take before and i also read the leaflet). My concern is - do i need to use any other form of contraception for the first 3 months and if i wanted to delay my period in April, what i need to do? Last year till end my periods were almost regular but they started to be irregular from this year - In XXXXXXX they started from 6th XXXXXXX - till 10th XXXXXXX in Feb they from 1st Feb - 5th Feb and again they started on 27th Feb and ended on 2nd March. Please advise as i wanted to have them after 28 days and not every 21 days.
Posted Mon, 21 May 2012 in Birth Control
Answered by Dr. Aashish Raghu 42 minutes later

Thanks for the query.

Femilon is a bleeding.

The failure rate is usually less than 1%. This is a very low chance of failure of this contraceptive alone. Usually no other contraceptive is used once a person is on the Oral contraceptive pill due to the high chance of preventing pregnancy.

If you miss the pill one day, you can take 2 pills on the next day.

When you are on Femilon, you will not have periods for 21 days during the month but within the next 7 days you may have withdrawal bleeding. In some cases the bleeding may be very mild.

In order to postpone your periods, you will need to stop the Oral contraceptive pill under medical supervision and your Doctor shall prescribe you Primolut N tablet which can be taken about 3 times a day for up to 10-14 days, as required. This medicine also has side effects like weight gain, irregular menstruation once the tablet is stopped, pain in breasts, stomach pain, nausea etc.

The irregular bleeding you are experiencing could be due to various factors. Most cases are due to hormone imbalance. It would be wise to consult your Gynecologist and get a thorough checkup to rule out the various causes of irregular menses.

Even stress can cause irregular menses. Reduce stress in your life by doing Yoga. Eat healthy, drink plenty of water. Get 6-8 hours of sleep daily. Do daily brisk walking for 40 minutes a day to stay fit and reduce stress.

Once you are on Femilon you will not have bleeding for the 21 days but the next 7 days when tablet is not taken, withdrawal bleeding will occur which is normal. This shall stop when you resume the next cycle of Femilon for 21 days.

I hope I have answered your query. I will be available to answer your follow up queries.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Taking Femilon. Do I need to use any other form of contraception? What should I do if I want to delay my period? 59 minutes later
Hi Dr Aashish,

Thanks for your response and I really appreciate your time.
My follow up query is below-
When can i expect my next period?
I have not been to my doctor here in London as I have just come back from India and the ocming weeks are going to be very busy and I might not be bale to find the time unfortunately. So when you mentioned Primolut N tablet for postponing/delaying the period in April, is there any way I can get the same without going to the doctor as i might not be able to make it or anything similar that i can buy over the net by authorised doctor or at pharmacy here?
If i am able to go to my doctor, i can ask for the above tablet but how do i take it? do you take it even when you are taking Femilon?
Is the pill enough for the prevention of unplanned pregnancy if we do not use any other form of contraception?
Do i have to take it for a minimum of month before it becomes effective?

I hope you can advise me.

Answered by Dr. Aashish Raghu 40 minutes later

Thanks for the reply.

You can expect the withdrawal bleeding which is an equivalent of your period after 21 days of using Femilon.

I believe the medicine Primolut-N is not an over-the-counter drug. It may require the prescription of a Registered Medical Practitioner.

Since you have irregular bleeding already, it is highly advisable you try to find the time to get a proper medical checkup by your Gynecologist before starting Primolut-N as there are certain contraindications in persons with high blood pressure, clotting problems, and hormonal disturbance as well. There is no substitute to proper clinical examination before starting medication.

Primolout-N cannot be taken while you are on Femilon. This is why you will need a thorough clinical examination before you take this medication, that even pregnancy should be ruled out as well before this medicine can be taken.

Primolut-N is usually taken 3 times a day for 10-14 days maximum. It can be started about 3 days before the expected date of starting of menses. Once the tablet is stopped, the menses shall return within 3 days. There may be some irregularity of menstruation which should clear up within couple of menstrual cycles.

According to various studies, the oral contraceptive combined pill like Femilon is usually enough to prevent pregnancy and does not warrant the use of any other contraception at the same time. It should be taken in persons who have no risk of heart disease, clotting disorders, migraine etc.

The effect of Femilon begins the day you start taking it. Avoid missing a dose, but should you do, you can always take two tablets the next day.

I hope I have answered your query. I will be available to answer your follow up queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor